Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 127, NWS Charleston, WV

August 7, 2000Logan County, Mingo County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 7, 2000, 6:47 PM EDT for Logan County, Mingo County, West Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 6:47 PM EDT (22:47 UTC)
Expired
Aug 7, 2000, 7:30 PM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Logan County, WV, Mingo County, WV

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:55 PM EDTThunderstorm WindHolden, WVTrees and large branches were blown down along Trace Fork.
Aug 7, 6:57 PM EDTThunderstorm WindBreeden, WVDebris from fallen trees was along Route 3/5.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 072247
SVRCRW
WVC045-059-072330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
647 PM EDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST VIRGINIA...
  MINGO COUNTY IN WEST VIRGINIA...

* UNTIL 730 PM EDT...

* AT 645 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES NORTHWEST OF MOUNT GAY...MOVING EAST AT 40
  MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...LOGAN.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 
WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3787 8235 3777 8170 3778 8163 3783 8165
          3781 8172 3787 8179 3790 8177 3793 8179
          3795 8192 3798 8198 3802 8196 3802 8203
          3795 8228

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:55 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 7, 2:55 PM EDT, 3 hours 52 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-080200-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT MON AUG 7 2000

A PATTERN IN WHICH MODELS ARE NOT CONSISTENT AND DIVERGE FROM EACH
OTHERS SOLUTIONS...NOT SO SURPRISING WITH MESOSCALE CONVECTIVE
INFLUENCES. NO SURFACE FRONT TO MOVE ACROSS TONIGHT...BUT SOME DRIER
AIR ALOFT MOVES ACROSS MAINLY NORTHERN PORTION OF AREA TONIGHT
BEHIND WEAK UPPER LEVEL TROUGH...ALLOWING WEAK SURFACE RIDGE TO
BUILD OVER REGION TONIGHT.  HOWEVER...BECAUSE OF MARGINAL
INSTABILITY REMAINING AND SOME RECOVERY OF AIRMASS OVER OHIO AND
INDIANA...WILL KEEP LOW CHANCE POPS IN NORTH TONIGHT...BUT GO HIGH
CHANCE POPS IN SOUTH WHERE AXIS OF BEST MOISTURE AND INSTABILITY
LINGER INTO TONIGHT.  WITH POLAR FRONTAL BOUNDARY NORTH OF AREA OVER
GREAT LAKES...WILL REFOCUS BETTER CHANCE POPS UP NORTH BY TUESDAY
NIGHT AND WEDNESDAY AS IT BEGINS TO SLIDE SOUTHEAST.  UPPER FLOW
BECOMES MORE NORTHWEST AND MCS'S WILL HAVE BETTER CHANCE FOR ROLLING
SOUTHEAST ACROSS NORTHERN SECTIONS.  OTHERWISE...WITH THE MOIST AND
AT LEAST MARGINALLY UNSTABLE AIR ALONG THE SOUTHERN EDGE OF THE
WESTERLIES...CANNOT RULE OUT AT LEAST LOW CHANCE POPS ANYWHERE
THROUGH WEDNESDAY.  SO...BASICALLY AM NOT FOLLOWING ANY ONE
PARTICULAR MODEL FOR QPF...JUST TRYING TO ADJUST SYNOPTIC PATTERN FOR
MESOSCALE AND DIURNAL INFLUENCES.  MOS MAX TEMPERATURES CONTINUE TO
BE TOO HIGH.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/JMV

In the hours before

Special weather statement, Aug 7, 5:13 PM EDT, 1 hour 34 minutes before
WVZ008-015-016-028-072145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT MON AUG 7 2000

AT 513 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM LOCATED IN
SOUTHERN JACKSON AND ROANE COUNTY AND NORTHERN KANAWHA COUNTY. THIS
THUNDERSTORM WAS MOVING TO THE EAST AT 33 MPH.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
POSSIBLE FROM THE THUNDERSTORMS. ISOLATED RAINFALL AMOUNTS OF 1 TO 2
INCHES PER HOUR ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:41 PM EDTSevere Thunderstorm WarningRLXWayne34 min
Aug 7, 6:26 PM EDTSevere Thunderstorm WarningRLXRandolph, Webster34 min
Aug 7, 7:53 PM EDTSevere Thunderstorm WarningRLXFayette37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.